Link Found Between Autoimmune Diseases, Medications, and Prolonged QT Interval


10 luglio 2015 - 07:31Rassegna stampa


Researchers have identified the mechanism by which patients with various autoimmune and connective tissue disorders may be at risk for life-threatening cardiac events if they take certain anti-histamine or anti-depressant medications.

The findings are published early online in the journal Circulation.

Mohamed Boutjdir, PhD, SUNY Downstate Medical Center, and VA New York Harbor Healthcare System, Brooklyn, New York, and colleagues discovered for the first time the molecular and functional mechanism by which adult patients with autoimmune diseases, particularly systemic lupus erythematosus, Sjogren's syndrome, and other connective tissue diseases (CTD), including mixed CTD, undifferentiated CTD, polymyositis/dermatomyositis, systemic sclerosis, and rheumatoid arthritis, develop QT interval prolongation.

Long QT prolongation can be inherited due to abnormal genes or acquired, often due to medication side effects, all of which affect the heartbeat cycle in a way that increases the risk of irregular heartbeat episodes that originate from the ventricles. These episodes may lead to palpitations, fainting, and sudden death due to ventricular fibrillation.

"We discovered that antibodies called anti-SSA/Ro antibodies picked up in laboratory testing and found in adult patients with connective tissue diseases actually block a specific cardiac channel (called the hERG channel), preventing potassium ions from going out of the cell and resulting in abnormal electrocardiogram," said Dr. Boutjdir.

"The concern is that patients with these 'bad' antibodies can be at risk for even worse heartbeat abnormalities if their electrolytes are abnormal or if they are taking medications such as some anti-histamine or anti-depressant drugs known to cause Long QT on their own."

"Accordingly, we recommended that adult patients with anti-SSA/Ro antibodies may benefit from routine ECG screening and that those patients with the type of heartbeat irregularities related to Long QT syndrome should receive counselling about taking drugs that may increase the risk for life-threatening arrhythmias. Moreover, we recommend that such screening and counselling be routine care for these patients," he added.

Inserito da segreteria SIDeMaST

La rassegna stampa contiene articoli di interesse dermatologico tratti da testate nazionali e non intende fornire una revisione critica né essere una fonte di notizie scientificamente validate. Si accettano (e sono bene graditi) commenti da parte dei soci esperti nel settore.

Lascia un commento sul sito e rispondi all'autore

I commenti sono soggetti a moderazione: non saranno pubblicati immediatamente ma dovranno essere approvati dalla segreteria.

Eventi SIDeMaST

Stato iscrizione